Colorado, 2008

Lightning Strike in Colorado, August 31, 2008

August 31, 2008 · NWS BOU · 1 event in 1 county or zone

Lightning struck a home in Brighton damaging the roof and a bedroom.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning struck a home in Brighton damaging the roof and a bedroom.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 31, 3:00 AM MST, 11 hours earlier.

Area forecast discussion, Aug 31, 3:00 AM MST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT SUN AUG 31 2008

.SHORT TERM...SATELLITE AND RADAR DATA CONTINUE TO SHOW MOISTURE
STREAMING INTO THE STATE FROM THE SOUTH AND SOUTHWEST AT THIS HOUR
AND THIS TREND SHOULD CONTINUE THROUGH THE PERIOD.  NO DISCERNIBLE
SYNOPTIC SCALE LIFTING EXPECTED TODAY AND TONIGHT BUT THEN AGAIN NO
SUBSIDENCE EITHER.  CONSEQUENTLY THE RELATIVELY HIGH POPS WE HAVE
GOING IN THE MOUNTAINS SEEMS REASONABLE WITH LESS AMOUNTS ON THE
PLAINS WHERE SOME DOWNSLOPE WILL BE OCCURRING.  WITH PRECIPITABLE
WATER VALUES NEARING AN INCH OVER WESTERN COLORADO STORMS IN THE
HIGH COUNTRY COULD DUMP SOME PRETTY DECENT RAINS WHICH WILL BE
LIMITED SOME BY THE RELATIVELY QUICK STORM MOTION. THE PLAINS AREAS
GENERALLY SOUTH AND EAST OF THE URBAN CORRIDOR SHOULD ALSO SEE SOME
PRETTY DECENT SOUTHERLY WINDS TODAY AROUND THE SURFACE HIGH CENTERED
EAST OF COLORADO WITH THE HIGHER MOUNTAINS SEEING MORE WINDS AS THE
PRESSURE GRADIENT ALOFT INTENSIFIES.

.LONG TERM....TIMING AND TRACK OF THE NEXT SYSTEM STILL LOOK ON PAR
WITH PRVS MDL RUNS SO ONLY MINOR ADJUSTMENTS PLANNED AT THIS TIME.
THE SYSTEM IS STILL PROGGED TO PASS MAINLY NORTH OF COLORADO MONDAY
INTO EARLY TUESDAY.  THE GFS CONTINUES TO HAVE THE SOUTHERN MOST
TRACK AND AS A RESULT SLGTLY STRONGER QG ASCENT WITH THE PASSAGE OF
THE UPPER TROF AXIS.  INTERACTIVE SOUNDINGS INDICATE CAPES MONDAY
AFTN FM 700 J/KG AT DEN TO 700-1600 J/KG OVER THE NERN PLAINS.  ONLY
CHANGE ON MONDAY INVOLVED INCRG TO SLGTLY HIGHER POPS ALONG THE
WYOMING BORDER FOR ZONES 35..38 AND 42.  THE SYSTEM IS FAIRLY
PROGRESSIVE WITH A DRIER WESTERLY FLOW DVLPG TUESDAY MORNING.  THERE
MAY BE SOME LINGERING TSTMS OVER THE NERN CORNER EARLY TUESDAY...BUT
A STG COLD FRONT SHUD EFFECTIVLY CAP ANY TSTMS ACRS THE PLAINS BY
TUESDAY AFTN.  AS A RESULT...OPTED TO DROP POPS OVER THOSE AREAS AS
THE FCST SOUNDINGS SHOW A FAIRLY GOOD SUBSIDENCE IN PLACE.  ALSO
DROPPED THE TEMPERATURES ANOTHER 4-5 DEGREES TUESDAY AFTN.  700 MB
TEMPERATURE FM THE GFS GO FM 13C MONDAY AFTN TO AROUND 2C TUESDAY
AFTN.  NO CHANGES FOR THE REST OF THE PERIOD WITH A DRIER NWLY FLOW
IN PLACE.  DAY SHIFT MAY NEED TO CONSIDER INCRG POPS TO THE NERN
PLAINS FRIDAY INTO SATURDAY...AS THE MDLS NOW SHOW ANOTHER FRONT
SLIPPING INTO THE NERN PLAINS LATE THURSDAY NIGHT INTO FRIDAY.
SOME FVBL QPF GENERATED AS ANOTHER SYSTEM IS PROGGED TO BRUSH ACROSS
THE NERN CORNER OF THE CWFA AT THAT TIME.
&&

.AVIATION...VFR CONDITIONS EXPECTED TODAY AND TONIGHT WITH SOME
AFTERNOON/EVENING CONVECTION...ESPECIALLY NEAR THE MOUNTAINS.
RATHER BRISK SOUTHERLY WINDS WILL OCCUR AWAY FROM THE MOUNTAINS
TODAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ET/COOPER
Hazardous weather outlook, Aug 31, 10:08 AM MST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT SUN AUG 31 2008

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND FRONT RANGE FOOTHILLS EARLY THIS AFTERNOON AND CONTINUE THIS
EVENING. SOME OF THE SHOWERS WILL BEGIN TO SPREAD EASTWARD ACROSS
THE URBAN CORRIDOR AND ADJACENT PLAINS AROUND MID AFTERNOON BEFORE
ENDING LATER THIS EVENING. WITH THE STRONGER STORMS ACROSS THE
MOUNTAINS...EXPECT BRIEF HEAVY RAIN AND GUSTY WINDS TO 50 MPH.
FURTHER EAST OVER THE PLAINS...THE AIRMASS IS STILL RATHER DRY AND
STABLE...SO STORMS ARE EXPECTED TO HOLD OFF UNTIL THIS EVENING AND
COVERAGE WILL REMAIN SPARSE.

THE INCREASING MOISTURE AND STORMS ACROSS THE MOUNTAINS ARE DUE TO A
STRONG DISTURBANCE DEVELOPING ACROSS THE WESTERN GREAT BASIN
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY SOUTHERLY WINDS AT THE SURFACE AND ALOFT WILL CONTINUE INTO
MONDAY AS A STORM SYSTEM MOVES THROUGH THE NORTHERN ROCKIES.  MOST
OF THE WEATHER ASSOCIATED WITH THIS SYSTEM WILL REMAIN NORTH OF
COLORADO.  HOWEVER...MOISTURE INCREASING OVER THE STATE WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS ON MONDAY...
POSSIBLY SPREADING ONTO THE PLAINS OF NORTHEAST COLORADO MONDAY
EVENING.  IT WILL BE COOLER AND DRIER BY TUESDAY AFTERNOON WITH
TEMPERATURES CLOSER TO SEASONAL NORMALS BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ENTREKIN/DANKERS

The radar

The Denver radar (KFTG), 32 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Adams

When
August 31, 2:00 PM MST
Where
Adams County, Brighton
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.980, -104.820

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122916.